home : about us : ahead of print : current issue : archives search instructions : subscriptionLogin 
Users online: 1015      Small font sizeDefault font sizeIncrease font size Print this page Email this page

Previous Article  Table of Contents  Next Article  
LETTER TO EDITOR
Ahead of print publication
 

Carbamazepine-induced hiccups: A case report


 Division of Pediatric Neurology, Çukurova University Faculty of Medicine, Adana, Turkey

Date of Submission12-Apr-2021
Date of Acceptance28-Jun-2021
Date of Web Publication07-Jan-2022

Correspondence Address:
Faruk Incecik,
Division of Pediatric Neurology, Çukurova University Faculty of Medicine, Toros Mah. 78186 Sok., Yeşilpark Evleri, Kat: 7, No.: 13, Adana.
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/jpn.JPN_82_21

 




How to cite this URL:
Incecik F, Herguner OM. Carbamazepine-induced hiccups: A case report. J Pediatr Neurosci [Epub ahead of print] [cited 2022 Jun 29]. Available from: https://www.pediatricneurosciences.com/preprintarticle.asp?id=335214




Sir,

Carbamazepine (CBZ) is a tricyclic compound that is most efficient against partial seizure with or without secondary generalization. It acts by inhibiting voltage-gated sodium channel, thereby preventing repetitive and sustained firing of action potential.[1] Common side effects include nausea and drowsiness. Serious side effects may include skin rashes, decreased bone marrow function, suicidal thoughts, or confusion.[2],[3] Herein, we present the first case of hiccups in a child treated with CBZ.

A 15-year-old girl presented with a history of hiccups since last week to our hospital. She was born of an uneventful full-term pregnancy. Developmental milestones were normal. On medical history, she had partial onset of secondarily generalized seizures during sleep since 2 months. The seizure activity consisted of twitching of the left face, tonic deviation of the mouth involving the lips, tongue, and pharyngeal and laryngeal muscles, resulting in speech arrest and drooling, and progressing into bilateral tonic stiffening of the arms and legs. The EEG revealed right centrotemporal spikes and was subsequently diagnosed with benign epilepsy with centrotemporal spikes. The patient was administered CBZ monotherapy. Hiccup complaints started 2 days after the beginning of CBZ and lasted about half an hour. On her examination, the vital signs, including the blood pressure, were normal. Her height and weight were in normal limit for her age. The physical and neurological examinations were normal. There was no evidence of trauma, exercise, or infection. On laboratory examination, her hemogram and hepatic and renal functions were normal. There was no other drug use other than CBZ. We thought that CBZ may be the cause of her complaint and ceased CBZ therapy. Levetiracetam treatment started for seizures. The hiccups did not reappear thereafter.

Hiccup is an involuntary, intermittent, spasmodic contraction of the diaphragm and inspiratory muscles resulting in sudden inspiration and ending with abrupt closure of the glottis, followed by a peculiar sound. Hiccups can arise from idiopathic, psychogenic, and organic causes.[4] Drug-induced hiccup is a rare entity and require investigation for other causes or underlying pathologies. Corticosteroids, benzodiazepines, sulfonamides, opioids, cisplatin, and dopamine are common causative agents in literature.[5] Although the exact mechanism by which hiccups develop is poorly understood, a central component of the hiccup reflex arc is situated in the medulla. Serotonin, dopamine, γ-aminobutyric acid (GABA), glutamate, and glycine neurotransmitters can regulate this central mechanism of hiccups. This reflex arc is also regulated by input from catecholaminergic and serotonergic afferents.[6]

Carbamazepine is an antiepileptic drug used in the treatment of epilepsy. Generally, CBZ decreases neuronal excitability or enhances inhibition by altering sodium, potassium, or calcium conductance or by affecting the δ-aminobutyric acid (GABA), glutamate, or other neurotransmitters. CBZ obstructs catecholamine uptake at high concentrations. As it is chemically connected to the tricyclic antidepressants, it inhibits biogenic amine reuptake.[1] The most commonly encountered side effects include sleep disorders, anorexia, nausea, vomiting, polydipsia, irritability, ataxia, and diplopia. Involvement of the immune system, manifesting as dermatitis, eosinophilia, leukopenia, lymphadenopathy, and splenomegaly, has also been reported.[2],[3] In the literature, some drugs have been reported to induce hiccups.[5],[7],[8],[9] Panchal et al.[7] reported a case with cellulitis in whom hiccups was induced by tramadol. Jover et al.[8] described a case of persistent hiccups associated with azithromycin therapy. The other case, a 26-year-old patient, was described by Javot et al.[9] that hiccups developed after the methotrexate treatment. We reported a 15-year-old girl with hiccup-induced CBZ therapy. In the literature, to our knowledge, this is the first report of hiccups due to CBZ therapy in the children. The most likely cause of the hiccups was CBZ, because hiccups disappeared when CBZ was discontinued. The exact mechanism of CBZ-induced hiccups is not well elucidated. However, it seems to be related with the GABA neurotransmitters, which it stimulates to produce multiple effects, but this is not exactly clear.

In conclusion, we conclude that CBZ may cause hiccups. Children treated with CBZ should be warned regarding these potential adverse effects, to facilitate early withdrawal of drug.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Meldrum BS Update on the mechanism of action of antiepileptic drugs. Epilepsia 1996;37(Suppl. 6):S4-11.  Back to cited text no. 1
    
2.
Walia KS, Khan EA, Ko DH, Raza SS, Khan YN Side effects of antiepileptics—A review. Pain Pract 2004;4:194-203.  Back to cited text no. 2
    
3.
Pellock JM Carbamazepine side effects in children and adults. Epilepsia 1987;28(Suppl. 3):64-70.  Back to cited text no. 3
    
4.
Steger M, Schneemann M, Fox M Systemic review: The pathogenesis and pharmacological treatment of hiccups. Aliment Pharmacol Ther 2015;42:1037-50.  Back to cited text no. 4
    
5.
Thompson DF, Landry JP Drug-induced hiccups. Ann Pharmacother 1997;31:367-9.  Back to cited text no. 5
    
6.
Nausheen F, Mohsin H, Lakhan SE Neurotransmitters in hiccups. SpringerPlus2016;5:1357.  Back to cited text no. 6
    
7.
Panchal R, Bhutt V, Anovadiya A, Purohit B, Dekhaiya F, Goswami N Tramadol-induced hiccups: A report of two cases. Drug Saf Case Rep 2018;5:3.  Back to cited text no. 7
    
8.
Jover F, Cuadrado JM, Merino J Possible azithromycin-associated hiccups. J Clin Pharm Ther 2005;30:413-6.  Back to cited text no. 8
    
9.
Javot L, Scala-Bertola J, Petitpain N, Trechot P, Pere P, Gillet P Methotrexate-induced hiccups. Rheumatology (Oxford) 2011;50:989-90.  Back to cited text no. 9
    




 

Top
 
Previous Article   Next Article

    

 
  Search
 
   Ahead of print
  
 
     Search Pubmed for
 
    -  Incecik F
    -  Herguner OM


    References

 Article Access Statistics
    Viewed519    
    PDF Downloaded1    

Recommend this journal